Good Afternoon -
After 13 years with Type 2, I had my first visit with an endocrinologist 3 weeks ago, who has started me on Levemir FlexPen. I am brand new to insulin so I am hoping someone can advise me.
The doctor explained that the pen I am using does not need to be refrigerated so I was keeping it on my nightstand. One night last week after I injected myself, the injection site began to burn. It wasnĄ¯t painful, just annoying. I suspected that maybe it was too hot in my bedroom for the insulin, so I put it in the fridge but now I read that I cannot keep the active pen in the fridge. Does anyone know why? Or does anyone have any suggesions on why the injection site would burn.
Thank you in advance.
I don't use the pen you are speaking of, but I do use Humalog three times a day and I can tell you that sometimes it burns, sometimes it bleeds and sometimes I don't feel it at all. So I think there really is not answer to the question. I keep my pen in a pouch that I carry everywhere I go. You are not supposed to need refrigeration for pens that you are using. They are not supposed to be stored at really hot temps either, but I doubt that your bedroom is as hot as a closed car on a summer day, so that should not be the reason. This doesn't really help I know, but just know that you are not alone in having burning at the injection site.
I would not advise keeping the insulin in the fridge and then taking it, that stings even worse. At some points in time you might feel a sting or nothing at all. I have heard other diabetics say it is a ph factor that might do that to you. Who knows if that is it but out of a month it might sting 3x if that.
I too take Levemir and I occasionally feel the burning sensation that you speak of when I inject in my upper arms. I've never had any type of negative reaction when that happens and it usually goes away very quickly. I've also had temporary swelling, minor bleeding, and occasionally feel pain. None of this was awful and it all faded away within seconds. As far as refrigeration vs. non-refrigeration, I refrigerate my unopened pens but leave the one I currently use out in the open. You can leave the opened pens out for a little more than a month with no ill effects and can keep unopened pens in the refrigerator until the expiration date on the box.
Thank you all for your responses. I have followed your advice and I'm now leaving the pen I am currently using out of the fridge. I haven't had anymore problems, but it is comforting to know that I can come here fore advice.
. Thanks again!
I have been taking Levemir for about a year and wonder what the normal dose is. My pen can deliver 60 u at a time but my doc wants me to take 125 u at night (75 in the am) which means 3 needle sticks (2 in the am), sometimes painful and running out of room with scar tissue. It seems like a lot of basal insulin, on Humalog, sliding scale, and glyburide (sp?) still running high bg with pretty strict carb counting in place. Usual am fasting readings are 170-200+. I am scared, no endo will take my insurance here (husband retired military-20 years) and am wondering if I will live long enough to get to Medicare. Lost half my sight in lft eye, nerve damage, hbp, heart attack in 40's, seizures, joint problems, several broken bones due to osteoporosis, scarred lungs, kidney disease, hyperkalemia (sp?) in Feb this year. Both of us have "pre-existing" heart disease, husband with one kidney and congestive heart failure. I have a child still at home and husband works w/no additional insurance. Any info on Levemir will be appreciated. I feel like my main MD doesn't look at me and just gives me more meds. This diabetes is a do-it-myself deal for me and I'm not doing it so well anymore. A1C 10.5. Thanks for any help:) BTW, I am active, water aerobics 2 to 3 times a week and not very much overweight and am primary caregiver for my ill 80 year-old mother
I wish I knew more information and could help advise you but I am brand new to this product. Maybe you could reach out to one of the experts on here. Good Luck!
Hi Nancy my heart goes out to you and your plate is very full. You are right you are on a heavy dose of Levimir insulin and it doesnt seem to be lowering your bs. I have to ask are you overweight and when you pick foods are you really lowering your carbs. Some of us including me can not tolerate carbs which raise bs. I also need to ask how many units of novalog are you on. If you are not taking enough novalog at meals you could be high all day long. We are all different but you seem to be very insulin resistant, I am in that group also. If I can help in way let me know. Fur
Hi Fur, not really much overweight (10 lbs?), I keep it pretty even. As far as carbs go, I can tell you that I know my carb counts pretty well, have had classes at my local hospital for carb counting (twice) and keep my carbs even at 2 choices per meal (6-8 a day). After my last (advanced) water aerobics class (cardio), my bs was slightly over 200. I am left wondering what the H I am doing wrong? Wondering why my high insulin doses combined with a low carb, low cal way of eating doesn't drop my bs. BTW, I have never had low bs even when I've had the flu...weird! I have been diabetic for about 18 years and handled it pretty well until now.
Ok Nancy I see you are counting like the ADA does, I count by carb content, not all carbs are created equal and sometimes foods have HFCS in them that raise bs I found this along with VP to be the case. Some of us can not handle that many carbs I am one of them. If I breath a carb my bs goes up. Example today 1 egg, 1 slice bacon and 1 slice 13 gr toast. Two hour reading with insulin 155 my bs rose 55 points just absolutely makes no sense the only real carb is in the toast. How many units of novalog do you take, I know I need 25 to 35 or I go pretty high no matter what. Has a doc ever put you on actos or avandia they are a insulin resistant med for some they do wonders.